How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

I am 65 years old and recently placed on hormone replacement

Customer Question

I am 65 years old and recently placed on hormone replacement therapy via implant under the skin. My free testosterone level is below normal. The implant lasts about 4 to 5 months, but I am concerned about the long term impact (even though I am 65), and the cost after I retire (about $1200/year). Is there an effective over-the-counter supplement that I can use that is less expensive, but still effective?
JA: How long have you been dealing with the skin issue? Have you noticed any major changes in your overall skin or nails recently?
Customer: It is not a skin issue. It is low, free testosterone levels resulting in low energy levels, elevated LDL, muscle loss (in spite of weight lifting 3 to 4 times/week).
JA: Anything else in your medical history you think the doctor should know?
Customer: I am on low doses of losartan (50 mg/day) and amlodipine (2.5 mg/day) to keep my bp below 140/80, and montelukast SOD (10 mg/day) for sinus drainage.
Submitted: 2 months ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 2 months ago.


Thanks for the interesting question.

I am a double board certified US doctor and will be glad to help.

there is no over the counter supplement that is proven, at all.

The long term effects of testsosterone might be heart attacks and strokes.

In some.

The best think to do is see a funcitonal medicine doctor, they will measure what you need, and then supplement use is not simply a guess.

You can find a practitioner list here.

OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. Also, please click a positive rating [hopefully excellent [5]—that’s how we are paid, per rating]. If you forgot something, just use reply and come back. I am here

Related Medical Questions